Alert archive / Florida / High Surf Advisories in 2016
High Surf Advisory 9, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this high surf advisory at Dec 29, 2016, 2:21 AM EST for 6 counties in Florida. It took effect at Dec 30, 2016, 1:00 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2016, 2:21 AM EST (07:21 UTC)
- In effect from
- Dec 30, 2016, 1:00 AM EST
- Expired
- Dec 30, 2016, 7:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Tampa Bay, FL
Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL
The radar
The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 7.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918 WHUS42 KTBW 290721 CFWTBW URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 221 AM EST THU DEC 29 2016 FLZ050-151-155-160-162-165-300300- /O.NEW.KTBW.SU.Y.0009.161230T0600Z-161231T0000Z/ /O.NEW.KTBW.RP.S.0028.161230T0600Z-161231T0000Z/ PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE- 221 AM EST THU DEC 29 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY... ...HIGH RIP CURRENT RISK IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY. A HIGH RIP CURRENT RISK HAS ALSO BEEN ISSUED. THIS HIGH RIP CURRENT RISK IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING. * HIGH SURF...3 TO 5 FEET * HIGH SURF TIMING...LATE TONIGHT THROUGH FRIDAY EVENING. * HIGH SURF IMPACTS...LARGE BREAKING WAVES WITH ROUGH SURF IS EXPECTED WHICH WILL PRODUCE DANGEROUS SWIMMING CONDITIONS AT AREA BEACHES. * RIP CURRENT TIMING...LATE TONIGHT THROUGH FRIDAY EVENING. * RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS ARE FORECAST WHICH WILL BE HAZARDOUS FOR THOSE IN THE SURF ZONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL... FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ HTTP://WWW.WEATHER.GOV/TAMPA
3 follow-up statements
628 WHUS42 KTBW 291926 CFWTBW URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 226 PM EST THU DEC 29 2016 FLZ050-151-155-160-162-165-300400- /O.CON.KTBW.SU.Y.0009.161230T0600Z-161231T0000Z/ /O.CON.KTBW.RP.S.0028.161230T0600Z-161231T0000Z/ PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE- 226 PM EST THU DEC 29 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 1 AM EST FRIDAY THROUGH FRIDAY EVENING... * HIGH SURF...3 TO 5 FEET * HIGH SURF TIMING...LATE TONIGHT THROUGH FRIDAY EVENING. * HIGH SURF IMPACTS...LARGE BREAKING WAVES WITH ROUGH SURF IS EXPECTED WHICH WILL PRODUCE DANGEROUS SWIMMING CONDITIONS AT AREA BEACHES. * RIP CURRENT TIMING...LATE TONIGHT THROUGH FRIDAY EVENING. * RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS ARE FORECAST WHICH WILL BE HAZARDOUS FOR THOSE IN THE SURF ZONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL... FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ HTTP://WWW.WEATHER.GOV/TAMPA
921 WHUS42 KTBW 300135 CFWTBW URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 835 PM EST THU DEC 29 2016 FLZ050-151-155-160-162-165-310000- /O.CON.KTBW.SU.Y.0009.161230T0600Z-161231T0000Z/ /O.CON.KTBW.RP.S.0028.161230T0600Z-161231T0000Z/ PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE- 835 PM EST THU DEC 29 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 1 AM EST FRIDAY THROUGH FRIDAY EVENING... * HIGH SURF...3 TO 5 FEET * HIGH SURF TIMING...LATE TONIGHT THROUGH FRIDAY EVENING. * HIGH SURF IMPACTS...LARGE BREAKING WAVES WITH ROUGH SURF IS EXPECTED WHICH WILL PRODUCE DANGEROUS SWIMMING CONDITIONS AT AREA BEACHES. * RIP CURRENT TIMING...LATE TONIGHT THROUGH FRIDAY EVENING. * RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS ARE FORECAST WHICH WILL BE HAZARDOUS FOR THOSE IN THE SURF ZONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL... FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ HTTP://WWW.WEATHER.GOV/TAMPA
388 WHUS42 KTBW 300912 CFWTBW URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 412 AM EST FRI DEC 30 2016 FLZ050-151-155-160-162-165-310000- /O.CON.KTBW.SU.Y.0009.000000T0000Z-161231T0000Z/ /O.CON.KTBW.RP.S.0028.000000T0000Z-161231T0000Z/ PINELLAS-COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE- 412 AM EST FRI DEC 30 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * HIGH SURF...3 TO 5 FEET * HIGH SURF TIMING...THROUGH THIS EVENING. * HIGH SURF IMPACTS...LARGE BREAKING WAVES WITH ROUGH SURF IS EXPECTED WHICH WILL PRODUCE DANGEROUS SWIMMING CONDITIONS AT AREA BEACHES. * RIP CURRENT TIMING...THROUGH THIS EVENING. * RIP CURRENT IMPACTS...STRONG AND DANGEROUS RIP CURRENTS ARE FORECAST WHICH WILL BE HAZARDOUS FOR THOSE IN THE SURF ZONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS... JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL... FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ HTTP://WWW.WEATHER.GOV/TAMPA
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this high surf advisory went out at Dec 29, 12:54 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 29, 12:54 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1254 AM EST Thu Dec 29 2016
.AVIATION...
Some IFR/LIFR cigs/vsbys may impact the terminals through 12Z
this morning as areas of low stratus and fog affect the region.
Outside of the low clouds and fog VFR will prevail. VFR should
return to all sites after 15Z as the low clouds and fog burn
off. A cold front will move south through the region later this
afternoon. Some brief MVFR cigs/vsby will be possible with any
showers, however confidence and overall timing of the cigs/vsbys
are too low to include a mention at this time. Light and variable
winds this morning will become southwest to west around 10 knots
after 15Z. Winds will shift to the northwest after 00Z with speeds
increasing to 15 to 20 knots with higher gusts possible.
&&
.Prev Discussion... /issued 851 PM EST Wed Dec 28 2016/
FOR THE EVENING UPDATE...
Area of sea fog over the northern waters has expanded and spread
locally onshore. A dense fog advisory is in effect overnight for
the coastal areas of the nature coast where visibility will
frequently run less than a mile. The dense fog may spread further
south across Pinellas county after midnight. Mostly clear skies
tonight will also allow for good radiational cooling and
additional fog development over the remainder of west central and
southwest Florida by late tonight/early Thursday morning, with
locally dense fog possible.
Boundary layer winds across the northern and central waters will
shift to the southwest later tonight ahead of a cold front. This
will likely enhance the sea fog over the water...with the
onshore flow pushing the sea fog further inland mainly north of
Tampa.
&&
.Preliminary Point Temps/PoPs...
TPA 77 49 62 44 / 30 10 0 0
FMY 81 55 65 44 / 0 10 0 0
GIF 80 48 61 41 / 10 10 0 0
SRQ 76 52 63 43 / 10 10 0 0
BKV 77 45 61 35 / 30 10 0 0
SPG 76 52 61 49 / 30 10 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 9 AM EST this morning for Coastal
Citrus-Coastal Hernando-Coastal Levy-Coastal Pasco.
Gulf waters...Dense Fog Advisory until 9 AM EST this morning for Coastal
waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Tarpon Springs to Suwannee River
FL out 20 NM-Waters from Englewood to Tarpon Springs
FL out 20 to 60 NM-Waters from Tarpon Springs to
Suwannee River FL out 20 to 60 NM.
&&
AVIATION...57/McMichaelHazardous weather outlook, Dec 28, 3:07 AM EST, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 307 AM EST WED DEC 28 2016 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-282015- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM- COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM- COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM- WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM- WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM- WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM- 307 AM EST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TONIGHT. ...DENSE FOG IMPACT... A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM...LOW VISIBILITY WILL PRODUCE VERY HAZARDOUS DRIVING CONDITIONS EARLY THIS MORNING. VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...MARINE IMPACTS... A COLD FRONT THAT MOVES THROUGH THE WATERS THURSDAY AND EXITS EARLY FRIDAY WILL BE FOLLOWED BY HIGH PRESSUE. WINDS BECOME NORTHWEST AND NORTH AT UP TO 20 TO 25 KNOTS WITH SEAS UP TO 13 FEET...CREATING HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. RUDE
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 8:51 PM EST | Dense Fog Advisory | TBW | Citrus, Hernando, Levy, Pasco | 12 hr |
| Dec 28, 8:51 PM EST | Marine Dense Fog Advisory | TBW | 12 hr | |
| Dec 29, 2:21 AM EST | Rip Current Statement | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 41 hr |
| Dec 29, 3:50 AM EST | Small Craft Advisory | TBW | 36 hr | |
| Dec 29, 5:43 PM EST | Fire Weather Watch | TBW | Charlotte, Citrus, DeSoto, Hernando, Highlands, Hillsborough and 8 more | 8 hr |
Nearby
High Surf Advisories in Florida, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.